Patients who ended up in the hospital with an IHE neglected to eat shortly after taking a rapid-acting insulin or didn't adjust their insulin dosage when they ended up eating less. More than 22% of ED visits prompted by the IHE involved the patient taking the wrong product—for example the patient mixed up long-acting versus short-acting insulin because the packaging looks the same, Geller says.
While manufacturers have made some changes to the packaging to differentiate products, the boxes and pens with different dosages and strengths still look too much alike, and that is easily fixed, he says.
And 12% involved taking the wrong dose or the patient confusing dosage units.
Sei Lee, MD, of the Division of Geriatrics at the University of California San Francisco, who specializes in adverse drug events in frail elderly, says the Geller paper highlights an insulin overtreatment "epidemic," adding that "the vast majority of hypoglycemia episodes are caused by the health care system."
"I believe we are probably treating diabetes too aggressively on average in the U.S.," says Lee, who authored an invited commentary in the same issue of JAMA IM. "This is a major contributor to this epidemic of hypoglycemia. We have 100,000 ED visits a year because of it, and that's way too many."
A Call for More Precise Glucose Targets
Lee and Geller are both critical of the way the healthcare system now treats people with diabetes on several levels. A major problem is that while research in the last few years has highlighted problems when blood sugar gets too low, "lower is not better," and industry guidelines and quality measures don't spell that out.